Montana, 2023

Hail and Damaging Wind in Montana, May 22, 2023

May 22, 2023 · NWS MSO · 2 events in 1 county or zone

Another afternoon of thunderstorm development resulted in a severe thunderstorm near Helmville and Ovando.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

Another afternoon of thunderstorm development resulted in a severe thunderstorm near Helmville and Ovando.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at May 22, 1:58 AM MST, 9 hours 6 minutes earlier.

Area forecast discussion, May 22, 1:58 AM MST, 9 hours 6 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
258 AM MDT Mon May 22 2023

.DISCUSSION...An upper low along the Canadian border and the
Idaho panhandle will set up another day of precipitation. Rain
will occur this morning with showers and thunderstorms this
afternoon. It will be much cooler today. Stronger storms will
occur east of the Continental Divide. Storms today will be non-
severe but contain some locally heavy rain.

Tuesday most of the region will have a break from the
thunderstorms as temperatures warm back into the 70s. The warming
trend continues through Thursday or Friday, and then ensembles
agree on another trough impacting the US West Coast. There is
considerable disagreement on where along the coast that trough
will come ashore and how fast it will be going, but there is
general agreement that it will still be near average or warmer
even under the influence of the next trough. This is a good set up
for thunderstorms once again.

&&

.AVIATION...Showers and a slight chance of thunderstorms will
occur at all terminals from 22/1200z through 23/0100z. Low
visibility, heavy rain and mountain obscurations will occur in the
vicinity of storms. Precipitation will end this evening and clouds
will diminish by 23/1200z.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Special weather statement, May 22, 10:06 AM MST, 58 minutes before
Special Weather Statement
National Weather Service Missoula MT
1106 AM MDT Mon May 22 2023

MTZ003-004-006-007-043-221800-
Flathead/Mission Valleys MT-Bitterroot/Sapphire Mountains MT-
Lower Clark Fork Region MT-Butte/Blackfoot Region MT-
Potomac/Seeley Lake Region MT-
1106 AM MDT Mon May 22 2023

...Strong thunderstorms will impact portions of southeastern
Missoula, south central Lake, northern Granite, northeastern Ravalli
and western Powell Counties through NOON MDT...

At 1105 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Arlee to 17 miles east of
Stevensville. Movement was east at 35 mph.

HAZARD...Winds in excess of 40 mph and half-inch size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Drummond, Ovando, Bonner-West Riverside, Seeley Lake, Garrison,
Evaro, Nimrod, Jens, Brock Creek, Potomac, New Chicago, Clearwater,
Bearmouth, Quigley, Clinton, Turah, Garnet, Helmville, Goldcreek and
Hall.

This includes the following highways...
 Interstate 90 between mile markers 109 and 171.
 Highway 83 between mile markers 0 and 27.
 Highway 200 E between mile markers 0 and 51.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Seeley Lake, Placid Lake, Salmon Lake , get out of the
water and move indoors or inside a vehicle. Remember, lightning can
strike out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4741 11316 4654 11282 4645 11381 4730 11402
TIME...MOT...LOC 1705Z 266DEG 32KT 4724 11396 4657 11373

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Special weather statement, May 22, 10:21 AM MST, 43 minutes before
Special Weather Statement
National Weather Service Missoula MT
1121 AM MDT Mon May 22 2023

MTZ005>007-221815-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
Butte/Blackfoot Region MT-
1121 AM MDT Mon May 22 2023

...Strong thunderstorms will impact portions of Deer Lodge, Granite,
eastern Ravalli, northwestern Silver Bow and south central Powell
Counties through 1215 PM MDT...

At 1120 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 18 miles northwest of Philipsburg to 15 miles
north of Gibbonsville. Movement was northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and half-inch size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Deer Lodge, Anaconda, Philipsburg, Warm Springs, Galen, Gregson Hot
Springs, Garrison, West Valley, Maxville, Princeton, Crackerville,
Fishtrap, Racetrack, Sula, Porters Corner, Skalkaho Pass, Lost Creek,
Opportunity and Georgetown.

This includes the following highways...
 Interstate 90 between mile markers 172 and 184, and between mile
markers 186 and 209.
 Highway 12 Garrison to MacDonald Pass between mile markers 0 and 3.
 Highway 93 S between mile markers 5 and 17.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Georgetown Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4586 11280 4584 11304 4588 11311 4588 11318
      4585 11325 4582 11327 4580 11343 4586 11344
      4594 11351 4588 11354 4587 11358 4584 11362
      4584 11370 4576 11382 4575 11385 4578 11387
      4574 11391 4572 11414 4645 11381 4655 11270
TIME...MOT...LOC 1720Z 243DEG 26KT 4644 11365 4578 11387

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Special weather statement, May 22, 11:01 AM MST, 3 minutes before
Special Weather Statement
National Weather Service Missoula MT
1201 PM MDT Mon May 22 2023

MTZ006-007-043-221845-
Bitterroot/Sapphire Mountains MT-Butte/Blackfoot Region MT-
Potomac/Seeley Lake Region MT-
1201 PM MDT Mon May 22 2023

...Strong thunderstorms will impact portions of northeastern
Missoula, northeastern Granite and Powell Counties through 1245 PM
MDT...

At 1200 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles northeast of Seeley Lake to 11 miles
northeast of Philipsburg. Movement was northeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Drummond, Ovando, Seeley Lake, Garrison, Finn, Jens, Brock Creek, New
Chicago, Clearwater, Bearmouth, Avon, Garnet, Helmville, Goldcreek,
Blossburg, Hall, Greenough and Woodworth.

This includes the following highways...
 Interstate 90 between mile markers 136 and 170.
 Highway 12 Garrison to MacDonald Pass between mile markers 7 and 15.
 Highway 83 between mile markers 0 and 20.
 Highway 200 E between mile markers 20 and 63.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Browns Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4660 11230 4649 11342 4747 11359 4748 11306
      4718 11306 4718 11280 4683 11280 4683 11254
      4670 11253 4670 11241 4666 11240 4665 11231
TIME...MOT...LOC 1800Z 247DEG 33KT 4729 11324 4648 11320

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

The radar

The Missoula radar (KMSX), 77 km away, was scanning. The volume nearest the first event began at 18:04 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Powell

When
May 22, 11:04 AM MST to 11:32 AM MST
Where
Powell County, 2.31 mi W of Helmville to 2.65 mi SSE of Ovando
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.870, -112.999

Radar signatures suggested the presence of severe hail. A report was received from a trained weather spotter of quarter size hail 5 miles west northwest of Helmville.

Thunderstorm Wind, Powell

When
May 22, 11:04 AM MST to 11:32 AM MST
Where
Powell County, 1.41 mi WNW of Ovando to 4.62 mi ESE of Ovando
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
47.024, -113.159

A thunderstorm near Ovando showed a bowing structure, indicative of strong outflow winds. Velocity on the lowest radar tilt showed winds near 50 knots. Mid-altitude radial convergence was also present, adding confidence to severe wind gust potential. A report was received that the sign to the Ovando Store was blown over.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2023Every state in 2023This day in weather historyWarnings in Montana, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093787, 1093789.